Minnesota, 2026

High Wind in Minnesota, March 12 to 13, 2026

March 12 to 13, 2026 · NWS ABR · 2 events in 2 counties and zones

Low pressure and a strong cold front generated high winds in west central Minnesota. The Minnesota Department of Transportation (MNDOT) mesonet station 3 miles west of Odessa recorded a peak wind gust of 65 mph, while the MNDOT station 3 miles west southwest of Graceville recorded a peak wind gust of 64 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Low pressure and a strong cold front generated high winds in west central Minnesota. The Minnesota Department of Transportation (MNDOT) mesonet station 3 miles west of Odessa recorded a peak wind gust of 65 mph, while the MNDOT station 3 miles west southwest of Graceville recorded a peak wind gust of 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 12, 8:05 PM CST, 2 hours 50 minutes earlier. Its key messages:

  • A clipper system brings strong winds to the area late this afternoon and evening. Wind gusts will mainly range from 50 to 60 mph range with stronger gusts in the wake of a cold front with magnitudes ranging from 65-80 mph. A High Wind Warning has been issued for all of central/north central and northeast SD as well as western MN.
  • Mild temperatures and dry conditions in combination with the very strong winds will raise the Grassland Fire Danger into the Very High to Extreme category for late this afternoon. A Red Flag Warning remains in effect until mid evening.
  • A Colorado low will bring snow for the weekend. The probability of exceeding 6 inches of snowfall has increased to 50 to 80% across the forecast area. Winds of 30 to 40 mph will lead to blowing/drifting snow.
  • Very cold air follows with temperatures Sunday into Monday some 15 to 25 degrees below normal.
Area forecast discussion, Mar 12, 8:05 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
905 PM CDT Thu Mar 12 2026

.KEY MESSAGES...

- A clipper system brings strong winds to the area late this
  afternoon and evening. Wind gusts will mainly range from 50 to
  60 mph range with stronger gusts in the wake of a cold front
  with magnitudes ranging from 65-80 mph. A High Wind Warning has
  been issued for all of central/north central and northeast SD
  as well as western MN.

- Mild temperatures and dry conditions in combination with the
  very strong winds will raise the Grassland Fire Danger into the
  Very High to Extreme category for late this afternoon. A Red
  Flag Warning remains in effect until mid evening.

- A Colorado low will bring snow for the weekend. The probability
  of exceeding 6 inches of snowfall has increased to 50 to 80%
  across the forecast area. Winds of 30 to 40 mph will lead to
  blowing/drifting snow.

- Very cold air follows with temperatures Sunday into Monday some 15
  to 25 degrees below normal.

&&

.UPDATE...
Issued at 903 PM CDT Thu Mar 12 2026

The Red Flag Warning has been allowed to expire as relative
humidities have risen above 40 percent. Strong winds will
continue.

UPDATE Issued at 648 PM CDT Thu Mar 12 2026

No major changes planned to the current forecast at this time.
West river counties continue to see RH below 35 percent so will
leave the Red Flag Warning in place.

&&

.DISCUSSION...
Issued at 314 PM CDT Thu Mar 12 2026

A plethora of cloud cover and scattered showers have been
commonplace across the CWA. The clipper like low pressure system is
currently poised and centered near Minot, ND with a warm front
extending southeast into central SD and a cold front draped west-
southwest from the low across southwest ND into southeast MT. These
frontal boundaries will continue to track east-southeast across this
forecast area the remainder of this afternoon as the low is progged
to shift into eastern ND and northern MN this evening. Scattered
showers and some thunderstorms will be possible through late this
afternoon and early evening. Weak instability developing out ahead
of the cold front may be enough to generate a few thunderstorms or
at the very least some lightning and claps of thunder and some brief
heavier showers. SPC continues to highlight north central and
northeast SD and west central MN for a Marginal Risk(level 1 of 5)
for severe weather. Confidence in strong winds associated with any
convection remain low just for the fact that the synoptic setup is
already going to be generating wind gusts in excess of 60 kts. The
very strong winds will ultimately be the main concern later today
into tonight. Sfc obs across western SD/ND already have seen wind
gust range between 60-80+ mph. 1/2 KM wind progs continue to
generate a corridor of 50-65 kt winds across a good portion of the
forecast area from about mid-late afternoon across central SD to
early this evening through the first half of the overnight hours
across northeast SD and west central MN. The main message in all of
this is that damaging winds will be possible in this forecast area
late this afternoon into tonight. A High Wind Warning remains in
effect until late tonight for central SD and until early Friday
morning from the James Valley and points east.

Sfc high pressure will begin to build into the forecast area on
Friday. Breezy northwest winds will diminish during the morning
hours, more noticeably on the eastern side of our CWA where wind
gusts could still range between 25-35 mph through the first half of
the morning hours. Cold air advection will drive in a cooler, below
normal air mass with daytime temperatures expected to hold in the
30s. After a relatively quiet day weather-wise, conditions will
start to deteriorate across central SD as early as late
afternoon/early evening Friday as the next storm system organizes to
the west.

Guidance continues to indicate an anomalous low pressure system
developing across the Northern High Plains early Saturday before
diving southeast across the Front Range of the Rockies and into
portions of the Northern and Central Plains by Saturday night into
Sunday. Still some things to iron out in terms of timing and track
of the this low pressure system. Both deterministic and ensemble
members have a general idea of this system tracking southeast across
WY/NE on Saturday night and early Sunday and then hooking back
toward the northeast across IA/MO and into IL and the western Great
Lakes by Sunday night into early Monday. Probabilities of seeing at
least 6 inches or more of snow are highest basically across the
central portion of the forecast area. There's a 60-80 percent chance
of this occurring from central SD into northeast/east-central SD and
west central MN. Lower probs exist on our far northern fringe of
zones and far southern fringe of zones. Wind speeds associated with
this system are expected to range at least as high as 30-40 mph
which will potentially lead to blizzard like conditions are a good
portion of this forecast area. This system will pull away and wind
down by Sunday night for most of this CWA. Then cold air advection
takes hold and drives a much colder and below normal air mass into
the region. With a fresh blanket of snow, temperatures should not
have any issues reaching the single digits above and below zero by
Monday and Tuesday mornings. Long range outlooks do indicate though
that a warming trend is anticipated by the latter half of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 648 PM CDT Thu Mar 12 2026

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will persist at all sites this evening. KATY may
see some MVFR cigs move in late tonight into early Friday morning.
Strong, gusty west to northwest winds will slowly diminish by
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 7 AM CDT Friday for SDZ007-008-011-
     019>023.

     Winter Storm Watch from Saturday afternoon through Sunday
     evening for SDZ003>011-015>023-033>037-045-048-051.

     High Wind Warning until 1 AM CDT /midnight MDT/ Friday for
     SDZ003>005-009-010-015>017-033>037-045-048-051.

     High Wind Warning until 4 AM CDT Friday for SDZ006-018.

MN...High Wind Warning until 7 AM CDT Friday for MNZ039-046.

     Winter Weather Advisory until 4 AM CDT Friday for MNZ039-046.

     Winter Storm Watch from Saturday afternoon through Sunday
     evening for MNZ039-046.

&&

UPDATE...12
DISCUSSION...Vipond
AVIATION...20
Hazardous weather outlook, Mar 12, 2:16 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CDT Thu Mar 12 2026

SDZ003>005-009-010-015>017-033>037-045-048-051-130830-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CDT Thu Mar 12 2026 /216 AM MDT Thu Mar 12 2026/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect for Central/North Central South
Dakota today due to mild temperatures and low humidity. A front
coming through this afternoon will also cause winds to shift and
increase. Winds of 55 to 65 mph with gusts up around 75 mph for our
more wind prone areas. Winds will stay up this evening and diminish
on Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm looks likely for this weekend. Potential exists for 6+
inches of snowfall in some areas. Winds out of the northeast at 30 to
40 mph will cause blowing and drifting issues. More details to come.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-130830-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
316 AM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

The Fire Danger is expected to be high to very high for today with
mild and dry air moving into the area, along with a front that will
cause a wind shift and result in strong wind gusts late this
afternoon and evening. Winds will top out at 50 to 65 mph. Winds will
stay up most of the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm looks likely for this weekend. Potential exists for 6+
inches of snowfall in some areas. Winds out of the northeast at 30 to
40 mph will cause blowing and drifting issues. More details to come.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Mar 12, 8:11 PM CST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
911 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Non-Tstm Wnd Gst 17 W Polo               44.78N 99.45W
03/12/2026  M68 MPH          Hyde               SD   Mesonet

            Mesonet station 215 Polo 17 W JCT SD47/SD26
            (SDDOT).

&&
Local storm report, Mar 12, 8:12 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
912 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Non-Tstm Wnd Gst 1 WNW Mellette          45.16N 98.51W
03/12/2026  M65 MPH          Spink              SD   Mesonet

            Mesonet station 175 Mellette (SDDOT).

&&
Local storm report, Mar 12, 8:25 PM CST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
925 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Non-Tstm Wnd Gst 3 SE Reliance           43.85N 99.56W
03/12/2026  M73 MPH          Lyman              SD   Mesonet

            Mesonet station 54 Reliance (SDDOT).

&&
Local storm report, Mar 12, 8:30 PM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
930 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Non-Tstm Wnd Gst 6 SSW Peever            45.46N 96.99W
03/12/2026  M70 MPH          Roberts            SD   Mesonet

            Mesonet station 143 Peever (SDDOT).

&&
Local storm report, Mar 12, 8:58 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
958 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Non-Tstm Wnd Gst 3 SE Reliance           43.85N 99.56W
03/12/2026  M77 MPH          Lyman              SD   Mesonet

            Mesonet station 54 Reliance (SDDOT).

&&
Local storm report, Mar 12, 9:04 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1004 PM CDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Non-Tstm Wnd Gst 1 E Pierre Regional Air 44.38N 100.28W
03/12/2026  M81 MPH          Hughes             SD   ASOS

            ASOS station KPIR Pierre Muni AP.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Stone

When
March 12, 10:55 PM CST to March 13, 6:00 AM CST
Where
Big Stone forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

High Wind, Traverse

When
March 12, 11:33 PM CST to March 13, 6:00 AM CST
Where
Traverse forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315912, 1315911.